North Carolina, 2023

Damaging Winds in North Carolina, June 16, 2023

June 16, 2023 · NWS RAH · 4 events in 4 counties and zones

An approaching cold front from the Ohio Valley led to the development of scattered showers and thunderstorms across central NC in the late-afternoon and early evening hours. Several of the storms became severe, with reports of damaging winds across the northeast Piedmont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

An approaching cold front from the Ohio Valley led to the development of scattered showers and thunderstorms across central NC in the late-afternoon and early evening hours. Several of the storms became severe, with reports of damaging winds across the northeast Piedmont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 16, 2:53 PM EST, 10 minutes earlier.

Area forecast discussion, Jun 16, 2:53 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
353 PM EDT Fri Jun 16 2023

.SYNOPSIS...
A pre-frontal trough and weak cold front will move across and
offshore the southern middle Atlantic through this evening. The
front will settle into and stall over SC through the weekend, while
high pressure will otherwise extend from the upper MS Valley and
Great Lakes to the middle Atlantic.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 350 PM Friday...

There remains little change in forecast rationale and probability of
generally scattered convection across cntl NC through this evening.

While isolated, pulse-type convection will remain possible
throughout cntl NC, including along outflow from initial storms over
the Sandhills and srn/cntl Coastal Plain, a mix of supercells and
multi-cells will tend to concentrate along a pre-frontal trough and
aggregate outflow from srn VA and into nrn NC through 22-23Z. One
such cell recently produced a 42 kt wind gust at South Boston, VA,
while another that moved from Danville, VA into Caswell Co. NC
displayed radar signatures consistent with severe hail (though none
has yet been reported). These cells are occurring on the srn fringe
of 35-45 kts of effective bulk shear and also peripheral to a mid-
level cold pool aloft over VA, which suggests severe hail will
remain a risk as those cells track into the nrn NC Piedmont. Steep,
dry adiabatic low-level lapse rates and ~25C dewpoint depressions
will also favor diabatically-cooled/accelerated, strong to damaging
wind gusts.

.PREV DISCUSSION... /ISSUED 1135 AM EDT Fri Jun 16 2023/

At the base of a longwave trough from Quebec swd and across the lwr
Great Lakes and OH Valley, a vigorous nrn stream shortwave trough
over wrn PA this morning will pivot east and across the nrn middle
Atlantic through 12Z Sat. Associated, focused DCVA/contribution to
forcing for ascent will glance nern NC the afternoon and evening, as
will 35-45 kts of generally wly mid-level flow.

A somewhat more complex pattern was evident at the surface and
included a 1007 mb low over wrn PA, related to the aforementioned
mid/upper-level feature there, with a trailing synoptic cold front
extending swwd across the lwr OH and wwd across the mid MS Valley. A
separate, 1006 mb lee low and outflow boundary were located over n-
cntl VA, with a couple of pre-frontal/lee troughs extending swwd,
one through the srn middle Atlantic Foothills, and another over the
Piedmont, the latter of which remains defined as the nwrn edge of
relatively richer low-level moisture that has been characterized by
surface dewpoints in the mid/upr 60s in recent days.

Each of those features at the surface may provide a focus for
shower/storm development with strong diurnal heating/destabilization
of the pre-frontal/outflow airmass into the mid 80s to lwr 90s. That
heating will also contribute to vertical advection/mixing of drier
air (and wly momentum) from above the surface, particularly west of
the aforementioned pre-frontal trough axes; and this will tend to
limit associated MLCAPE from around 750-1000 J/kg over the wrn NC
Piedmont to 1500-2500 J/kg over from the NC Coastal Plain to the VA
Tidewater. The greatest clustering of convection and outflow will
likely occur from the lee low and outflow over cntl VA, swd and
across the NC ne Piedmont and nrn Coastal Plain, where strong to
damaging wind gusts will be possible. Aforementioned mid-level
flow/shear will also favor a few supercells capable of severe wind
gusts and hail, generally in the SPC Marginal risk area in NC and
particularly points nwd through cntl and ern VA and the DelMarVA.
Clearing and cooling will occur amid rising heights behind the
shortwave trough and the synoptic cold front tonight, with low
temperatures in the the upr 50s to lwr 60s.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 225 PM Friday...

A mid/upper-level cyclone will develop and move across and offshore
the nrn middle Atlantic and Northeast this period, with following
height rises and generally light (and weakening with time) nwly flow
aloft directed across cntl NC. Deep subsidence and dry air will
result.

At the surface, a front will settle into and become quasi-
stationary over SC, while high pressure otherwise builds from the
upr Midwest southeast and into the cntl Appalachians and middle
Atlantic. The airmass behind the front over cntl NC will be drier,
with widespread surface dewpoints in the 50s, but still warm with
high temperatures at climo levels in mid-upper 80s. Mainly clear and
calm will favor strong radiational cooling of that dry airmass, with
low temperatures a category or two below average and in the mid 50s
to lwr 60s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 240 PM Friday...

Upper ridge extending to the northeast across the Great Lakes while
an upper level low over the TN valley will set up for a Rex Block
pattern across the eastern US. Latest model guidance has trended a
tad drier for next week, with seasonable afternoon scattered showers
and storms possible each day. While Sunday looks dry, increase in
clouds and moisture will continue through the entirety of next week
as a frontal boundary settles to the south of us. The best chance
for showers and storms will be Tuesday afternoon. Although, there is
at least a slight chance of PoPs for the FA between Monday afternoon
and Friday afternoon. For now, QPF totals between Monday and
Tuesday, range from around half an inch in the western Piedmont to a
few hundredths in areas east of I95. Winds will starts out from the
southeast Monday afternoon with gusts up to 20 mph before turning to
a northeasterly wind Wednesday afternoon with gusts up to 25mph.
Overall, temperatures will be dropping below average by mid week
with highs in the upper 70s and lows in the upper 50s north, to low
60s south. By Friday, temperatures will be warming a tad to near
average with highs in the low 80s north and mid 80s south.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 155 PM Friday...

Scattered showers and storms will result along and ahead of a couple
of pre-frontal/troughs and a cold front through this evening, with
the relative greatest probability of occurrence at RWI. A drying,
nwly surface wind, and clearing, will accompany the passage of the
cold front this evening-early tonight, with following mainly clear
and VFR conditions expected through Sat.

Outlook: While there will be a chance of stratus and/or fog through
the ern Carolinas, including around FAY, Mon morning, VFR conditions
are otherwise expected through at least early next week. A good
chance of flight restrictions and rain will likely not materialize
over cntl NC until late Tue into Wed, as a mid/upper-level low
settles across the Southeast.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...MWS
LONG TERM...CA
AVIATION...MWS
Hazardous weather outlook, Jun 16, 3:04 AM EST, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
404 AM EDT Fri Jun 16 2023

NCZ007>011-026>028-171200-
Person-Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-
404 AM EDT Fri Jun 16 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Isolated strong to severe storms capable of producing localized
damaging wind gusts and hail are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ021>025-038>043-073>078-083>086-088-089-171200-
Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-Chatham-
Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
404 AM EDT Fri Jun 16 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 16, 1:33 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Raleigh NC
233 PM EDT Fri Jun 16 2023

NCZ088-089-161915-
Sampson NC-Cumberland NC-
233 PM EDT Fri Jun 16 2023

...A strong thunderstorm will impact portions of central Sampson and
southeastern Cumberland Counties through 315 PM EDT...

At 233 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jerome, or 13 miles southeast of Fayetteville, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clinton, Roseboro, Stedman, Garland, Autryville, Cedar Creek, Bushy
Lake Natural Area and Vander.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3485 7850 3485 7884 3490 7894 3503 7888
      3497 7828 3476 7840
TIME...MOT...LOC 1833Z 274DEG 22KT 3493 7875

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NTL
Special weather statement, Jun 16, 1:48 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Raleigh NC
248 PM EDT Fri Jun 16 2023

NCZ007-008-161930-
Person NC-Granville NC-
248 PM EDT Fri Jun 16 2023

...A strong thunderstorm will impact portions of Person and
northwestern Granville Counties through 330 PM EDT...

At 248 PM EDT, Doppler radar was tracking a strong thunderstorm over
Leasburg, or 8 miles west of Roxboro, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roxboro, Concord, Bushy Fork, Hyco Lake, Moriah, Hyco Marina, Surl
and Mayo Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3644 7870 3623 7878 3628 7915 3653 7914
TIME...MOT...LOC 1848Z 296DEG 20KT 3640 7914

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, Jun 16, 3:00 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Raleigh NC
400 PM EDT Fri Jun 16 2023

NCZ008-009-026-162100-
Franklin NC-Vance NC-Granville NC-
400 PM EDT Fri Jun 16 2023

...A strong thunderstorm will impact portions of southern Vance,
southeastern Granville and northwestern Franklin Counties through 500
PM EDT...

At 400 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Creedmoor, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Louisburg, Franklinton, Kittrell and Ingleside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3617 7869 3629 7867 3624 7813 3598 7824
TIME...MOT...LOC 2000Z 287DEG 30KT 3620 7859

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CA

The radar

The Raleigh/Durham radar (KRAX), 98 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Person

When
June 16, 3:03 PM EST
Where
Person County, 3.11 mi SW of Longs Store
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.386, -79.117

Trees were reported down along the intersection of Lee Chambers Rd and Leasburg Rd.

Thunderstorm Wind, Orange

When
June 16, 4:00 PM EST
Where
Orange County, 0.67 mi S of West Hillsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.070, -79.129

Several trees were reported down in the towns of Efland, Mebane, and Hillsborough areas. This included a tree down on a car in Hillsborough, a tree down on a mobile home in Efland, and another tree down on the roof of a business in Efland.

Thunderstorm Wind, Franklin

When
June 16, 4:45 PM EST
Where
Franklin County, 1.25 mi WSW of New Hope
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.961, -78.369

Franklin County emergency management reports several trees down on cars, as well as wind damage producing a damaged shed and playground equipment, near the intersection of Cricketwood Lane and Spencers Gate Dr.

Thunderstorm Wind, Wake

When
June 16, 4:46 PM EST
Where
Wake County, 0.97 mi E of Six Forks
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
35.899, -78.633

Power outages were reported due to fallen trees near the intersection of Carriage Tour Lane and Hometown Dr.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100797, 1100798, 1100795, 1100794.